Alert archive / Nebraska / Red Flag Warnings in 2011

Red Flag Warning 4, NWS Omaha, NE

May 1, 201113 counties in Nebraska; 4 counties in Iowa

NWS Omaha, NE issued this red flag warning at May 1, 2011, 11:58 AM CDT for 13 counties in Nebraska; 4 counties in Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2011, 11:58 AM CDT (16:58 UTC)
Expired
May 1, 2011, 4:04 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE

Counties Harrison County, IA, Monona County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -319 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-319 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WWUS83 KOAX 011658
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1158 AM CDT SUN MAY 1 2011

...DANGEROUS FIRE WEATHER CONDITIONS WILL PERSIST THROUGH THE
AFTERNOON FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AS WELL
AS WEST CENTRAL IOWA...

.GUSTY NORTHWEST WINDS AVERAGING 15 TO 25 MPH WITH GUSTS OVER 30
MPH...COMBINED WITH RELATIVE HUMIDITIES DROPPING BELOW 20 PERCENT
AND DRY GRASSES...WILL PRESENT DANGEROUS FIRE WEATHER CONDITIONS
THROUGH THE AFTERNOON.

IAZ043-055-056-069-NEZ011-012-015-017-018-031>034-042>045-012300-
/O.NEW.KOAX.FW.W.0004.110501T1700Z-110501T2300Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-PIERCE-
WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1158 AM CDT SUN MAY 1 2011

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF NORTHEAST AND EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONES 043 MONONA...055 
  HARRISON...056 SHELBY...069 POTTAWATTAMIE. IN NEBRASKA...FIRE 
  WEATHER ZONES 011 KNOX...012 CEDAR...015 THURSTON...017 
  PIERCE...018 WAYNE...031 MADISON...032 STANTON...033 CUMING...
  034 BURT...042 PLATTE...043 COLFAX...044 DODGE...045 
  WASHINGTON. 

* WIND...NORTHWEST WINDS WILL AVERAGE 15 TO 25 MPH WITH GUSTS TO
  35 MPH THROUGH MUCH OF THE AFTERNOON BEFORE DIMINISHING BY EARLY
  EVENING. 

* HUMIDITY...RELATIVE HUMIDITY WILL DROP TO BETWEEN 15 AND 20
  PERCENT. 

* IMPACTS...UNDER THESE CONDITIONS FIRES WILL START AND SPREAD
  VERY RAPIDLY IN DORMANT GRASSES. ANY OUTDOOR BURNING SHOULD NOT
  BE PERFORMED THIS AFTERNOON.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
911 
WWUS83 KOAX 012104
RFWOAX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
404 PM CDT SUN MAY 1 2011



IAZ043-055-056-069-NEZ011-012-015-017-018-031>034-042>045-012215-
/O.CAN.KOAX.FW.W.0004.000000T0000Z-110501T2300Z/
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-PIERCE-
WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
404 PM CDT SUN MAY 1 2011

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA...

THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE
RED FLAG WARNING. 

* AFFECTED AREA...IN IOWA...FIRE WEATHER ZONES 043 MONONA...055 
  HARRISON...056 SHELBY...069 POTTAWATTAMIE. IN NEBRASKA...FIRE 
  WEATHER ZONES 011 KNOX...012 CEDAR...015 THURSTON...017 
  PIERCE...018 WAYNE...031 MADISON...032 STANTON...033 CUMING...
  034 BURT...042 PLATTE...043 COLFAX...044 DODGE...045 
  WASHINGTON. 

* WIND...NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE TO DIMINISH
  THROUGH THE LATE AFTERNOON. 

* HUMIDITY...HUMIDITY VALUES HAVE REBOUNDED TO AND ABOVE 20
  PERCENT.

* IMPACTS...WITH WINDS DIMINISHING AND HUMIDITY VALUES
  RISING...THE DANGEROUS FIRE WEATHER CONDITIONS WILL ABATE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at May 1, 2:43 AM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, May 1, 2:43 AM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 AM CDT SUN MAY 1 2011

.DISCUSSION...

COOL PATTERN TO PERSIST OVER THE FORECAST AREA NEXT FEW DAYS AS A
DEPARTING LATE SEASON STORM DEPARTS INTO CANADA BUT LEAVES BEHIND
A BROAD COOL UPPER TROUGH OVER THE PLAINS. PATTERN RECOVERS TUESDAY
/WEDNESDAY AS SHORT WAVE RIDGING DEVELOPS AHEAD OF NEXT TROUGH
PROVIDING MODERATING TEMPERATURES.

FOR TODAY/TONIGHT. EXPECT HIGH CLOUDS TO INCREASE ACROSS SOUTHERN
ZONES TODAY AS ISENTROPIC UPGLIDE NEAR 310 K SURFACE INCREASES
AHEAD OF SOUTHERN STREAM TROUGH. EARLY MORNING SATELLITE ALREADY
SHOWS THIS INCREASE ACROSS KS. OTHERWISE THERMAL UPPER THROUGH
WILL LIKELY LEAD TO CU DEVELOPMENT AGAIN THIS AFTN...ESPECIALLY
INTO NWRN ZONES. COOLER H85 TEMPERATURES SHOULD KEEP HIGHS BELOW
THOSE OBSERVED SATURDAY AND PERHAPS THICKER CIRRUS ACROSS THE
SOUTH COULD LIMIT MAX TEMPERATURES THERE EVEN MORE. LESS WIND
TONIGHT AND STILL RELATIVELY LOW DEWPOINTS SHOULD ALLOW MOST AREAS
TO DROP INTO LOWER/MID 30S ALTHOUGH REMNANT CLOUDS COULD KEEP SOME
READINGS UP AND THE STILL DRY AIR MAKES FROST COVERAGE
QUESTIONABLE. NONETHELESS...ALTHOUGH NO FROST/FREEZE HEADLINES YET...
WILL MENTION PATCHY FROST IN GRIDS AND FROST/FREEZE IN HWO.

MAX TEMPS ON MONDAY APPEARS TO BE A DEGREE OR TWO COOLER OVER
TODAY AS H85 TEMPERATURES COOL SLIGHTLY AS UPPER THERMAL TROUGH
MOVES OVERHEAD. DRYNESS OF AIR MASS MAKES PRECIP CHANCES
QUESTIONABLE...BUT WOULD SUSPECT MORE WIDESPREAD CUMULUS. WITH
WEAK WAVE DROPPING ACROSS AREA STILL WOULD NOT BE TOO SURPRISED TO
SEE ISOLATED CONVECTIVE SHOWERS DEVELOP...REFERENCE NW MT/NRN ID
SAT EVENING WHERE THIS ENERGY WAS STARTING TO DROP INTO U.S...BUT
LEFT FORECAST DRY.

YET ONE MORE COOL MORNING TUESDAY WITH MANY READINGS SIMILAR TO
MONDAY AM...ALTHOUGH RETURN FLOW NW COULD KEEP THEM A DEG/TWO
WARMER. LITTLE/NO CHANGES TO TUE/WED MAX TEMPERATURES AS READINGS
CLIMB CLOSER TO OR A LITTLE ABOVE NORMAL. SMALL THUNDERSTORM
CHANCES LOOK REASONABLE NEAR/BEHIND FRONT. ALTHOUGH MOISTURE
SOMEWHAT LIMITED...IF 00Z ECMWF WOULD VERIFY WITH A SHARPER TROUGH
INTO NRN ZONES TRAILING LARGER TROUGH NORTH OF THERE...POPS MAY
NEED BOOSTING IN LATER FORECASTS.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

06Z TAFS

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF CYCLE.  NORTHWEST WINDS
THIS AFTERNOON WILL INCREASE TO AROUND 15KT GUSTING TO AROUND
25KT...WITH SPEEDS DIMINISHING IN THE EVENING TO AROUND 5KT.
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/MAYES
Hazardous weather outlook, May 1, 11:51 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT SUN MAY 1 2011

IAZ080-091-NEZ016-030-050>053-065-066-078-088>090-092-020700-
MONTGOMERY-PAGE-ANTELOPE-BOONE-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
1151 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FROST IS POSSIBLE OVER THE AREA LATE TONIGHT AS TEMPERATURES
DROP INTO THE LOWER TO MID 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FROST COULD AGAIN FORM MONDAY NIGHT OVER THE REGION AS
TEMPERATURES FALL INTO THE LOWER TO MID 30S.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO
THURSDAY AS A COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ079-090-NEZ067-068-091-093-020700-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
1151 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER NEAR AND
DOWNSTREAM OF PLATTSMOUTH.

PATCHY FROST IS POSSIBLE LATE TONIGHT AS TEMPERATURES FALL INTO
THE MID 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST IS AGAIN POSSIBLE MONDAY NIGHT AS TEMPERATURES FALL INTO THE
MID 30S.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO
THURSDAY AS A COLD FRONT MOVES INTO THE AREA.

FLOODING WILL ALSO PERSIST INTO NEXT WEEK ALONG THE MISSOURI RIVER
DOWNSTREAM OF PLATTSMOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

IAZ043-055-056-069-NEZ011-012-015-017-018-031>034-042>045-020700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-KNOX-CEDAR-THURSTON-PIERCE-
WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
1151 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED THIS AFTERNOON AS
RELATIVE HUMIDITIES DROP TO BELOW 20 PERCENT COMBINED WITH
FREQUENT WIND GUSTS OVER 25 MPH. A RED FLAG WARNING IS IN EFFECT
UNTIL 6 PM...AND ANY OUTDOOR BURNING IS HIGHLY DISCOURAGED.

PATCHY FROST IS POSSIBLE OVER THE AREA LATE TONIGHT AS TEMPERATURES
DROP INTO THE LOWER TO MID 30S.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FROST COULD AGAIN FORM MONDAY NIGHT OVER THE REGION AS
TEMPERATURES FALL INTO THE LOWER TO MID 30S.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON INTO
THURSDAY AS A COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

Nearby

Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Iowa, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.